Utah, 2009

Winter Weather in Utah, December 5 to 6, 2009

December 5 to 6, 2009 · NWS GJT · 1 event in 1 county or zone

A storm system moved across northern Utah spreading snowfall across the eastern Uinta mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A storm system moved across northern Utah spreading snowfall across the eastern Uinta mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 5, 3:58 AM MST, 6 hours 2 minutes earlier.

Area forecast discussion, Dec 5, 3:58 AM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
358 AM MST SAT DEC 5 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...

RECORD LOW TEMPERATURE OF 3F SET AT GRAND JUNCTION
AGAIN THIS MORNING. WARM ADVECTION CLOUDS ARE SPREADING IN THIS
MORNING FROM A WEAK VORT MAX IN SW UTAH.

NEW MODELS REMAIN IN GOOD AGREEMENT...WITH THE COLD FRONT PUSHING
INTO NE UTAH LATE THIS AFTERNOON AND THEN ACROSS NW COLORADO IN THE
EVENING. THE BEST DYNAMICAL FORCING FAVORS THE EASTERN UINTA TO
THE ELKHEAD MTNS. THE CRAIG AREA MAY REACH ADVISORY CRITERIA OF 3
INCHES. THE CURRENT GRIDS STRADDLE THIS VALUE BUT WILL LET THE DAY
SHIFT EVALUATE. MOUNTAIN SNOWFALL IS NOW PROGGED TO BE MORE ON THE
ORDER OF 4-8 INCHES...BUT WITH FRONTAL DYNAMICS AND SFC
CONVERGENCE UP TO A FOOT IS POSSIBLE FAVORING THE ELKHEAD
MOUNTAINS.

OROGRAPHIC SNOWS ARE LIKELY ACROSS THE SOUTHERN MTNS. MOIST
ISENTROPIC UPGLIDE ON THE 300K SURFACE (SUB 500MB) OCCURS OVER THE
SOUTHERN MTNS SATURDAY NIGHT. THE JET NOSE IS NEAR THE FOUR
CORNERS PRODUCING SOME DIVERGENCE ALOFT IN THE CENTRAL MTNS. BOTH
NAM AND GFS FORECAST SOUNDINGS FOR CRESTED BUTTE SHOW A SATURATED
UNSTABLE LAYER UP TO 15KFT WITH MTN TOP TEMPERATURES AROUND -15C
THROUGH SUNDAY EVENING. THE WEST ELKS CAN EFFICIENTLY PRODUCE SNOW
IN SW-W FLOW. SO ISSUED A SUNDAY ADVISORY FOR ZONE 12. ZONE 19...
THE SW SAN JUAN MTNS...WILL LIKELY SEE SOME 3-5 INCH ACCUMULATIONS
BUT WILL LOSE BEST OROGRAPHIC SUPPORT AS THE FLOW TURNS TO W ON
SUNDAY.

SUNDAY NIGHT...SNOWFALL IS EXPECTED TO TAPER OFF AS THE UPPER FLOW
SHIFTS BACK TO WARM ADVECTIVE SW. SW-FACING SLOPES MAY NOT SEE
MUCH BREAK IN SNOWFALL. WINDS WILL AGAIN BECOME GUSTY ON NORTH
FACING SLOPES.

&&

.LONG TERM...MONDAY THROUGH FRIDAY...

MODELS REMAINED IN GOOD AGREEMENT WITH THE WINTER STORM POISED TO
BEGIN IMPACTING THE AREA ON MONDAY. EC AND NAM WERE CLOSER WITH
RESPECT TO TIMING WHILE GFS FASTER BY ABOUT 6 HOURS. REGARDLESS...
GIVEN RUN-TO-RUN AND MODEL-TO-MODEL CONSISTENCY...CONFIDENT THAT
SIGNIFICANT WINTER STORM IS ON THE WAY. WATCH WILL BE ISSUED WITH
THIS PACKAGE WITH DETAILS BELOW IN THE WATCH/WARNING/ADVISORY
SECTION.

EVENT BEGINS WITH MOIST AIR OVERRUNNING REMNANTS OF THE COLD FRONT
LEFT BEHIND BY THIS WEEKENDS STORM. MODELS INDICATED SNOWFALL WILL
BE ENHANCED BY DIVERGENCE ASSOCIATED WITH RIGHT ENTRANCE REGION OF
EXITING JET OVER THE CO/WY BORDER AND THE LEFT EXIT REGION OF THE JET
ROUNDING THE BASE OF THE A DEEPENING CLOSED CIRCULATION OVER THE
WESTERN U.S. OROGRAPHICS ALSO PLAYS A STRONG ROLE MONDAY AFTERNOON
AND MONDAY NIGHT AS 7H WINDS INCREASE TO 35 TO 40KTS OVER THE
SOUTHERN MOUNTAINS. THIS VERY WELL COULD BRING BLIZZARD CONDITIONS
TO THE SAN JUAN MOUNTAINS...THE LA SAL AND ABAJO MOUNTAINS AS WELL
AS THE UNCOMPAHGRE PLATEAU. STRONG SOUTHERLY FLOW ALSO FAVORS HEAVY
SNOW EVENT FOR THE FOOTHILL AREAS OF THE SAN JUANS.

THE SYSTEM OVER THE WEST OPENS AND BEGINS TO SWING INTO THE GREAT
BASIN MONDAY NIGHT. A STRONG SURFACE CYCLONE TRANSLATES INTO CENTRAL
UTAH DURING THIS PERIOD AND SNOWFALL INTENSIFIES OVER THE NORTH
WHILE CONTINUING UNABATED ACROSS THE SOUTH. STRONG DYNAMICAL
FORCING WILL CONTINUE TO GENERATE WIDESPREAD SNOW TUESDAY AS THE
SURFACE CYCLONE SWEEPS ACROSS THE CENTER OF THE CWFA PASSING EAST OF
THE DIVIDE DURING THE AFTERNOON. MODELS SHOWED SNOWFALL DECREASING
TUESDAY NIGHT IN A DRIER NORTHWEST FLOW...THOUGH MODELS MAY BE TOO
FAST WITH SCATTERED SHOWERS LIKELY LINGERING INTO WEDNESDAY.

REINFORCING SHOT OF COLD AIR WITH THIS NEXT SYSTEM WILL KEEP
TEMPERATURES WELL BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE
EARLY PART OF THE WEEK.

NEXT SYSTEM ALREADY APPROACHING FROM THE WEST WHICH STARTS AS AN
OVERRUNNING WAA EVENT THURSDAY...WITH TROF PASSAGE HOLDING OFF UNTIL
SOMETIME FRIDAY. THIS PROMISES TO BRING ANOTHER ROUND OF SIGNIFICANT
SNOWFALL TO THE REGION.

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST ACROSS THE REGION TODAY AHEAD OF STORM
DROPPING INTO THE AREA FROM THE NORTHWEST. CONDITIONS WILL BEGIN TO
DETERIORATE THIS EVENING AS A COLD FRONT SPILLS OVER NORTHEAST UTAH
AND NORTHWEST COLORADO. SCATTERED SNOW SHOWERS WILL DEVELOP ALONG THE
LEADING EDGE OF THE FRONT CREATING POCKETS OF MVFR CIGS AND VSBY.
SNOW WILL BECOME WIDESPREAD NORTH OF A K4BL-KDRO-KALS LINE LATER
TONIGHT AS THE STORM INTENSIFIES RESULTING IN LARGE SWATHS OF MVFR
CONDITIONS WITH AREAS OF IFR/LIFR CIGS AND VSBY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY
       AFTERNOON FOR COZ003-004-009-010-012-013-021>023.
     BLIZZARD WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
       FOR COZ017>019.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
       SUNDAY FOR COZ004-010-013.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
       SUNDAY NIGHT FOR COZ012.
UT...WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY
       AFTERNOON FOR UTZ025.
     BLIZZARD WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON
       FOR UTZ028.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
       SUNDAY FOR UTZ023.

&&

SHORT TERM...JOE
LONG TERM....NL/MC
AVIATION.....NL
Hazardous weather outlook, Dec 5, 5:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT DEC 5 2009

COZ001>014-017>023-UTZ022>025-027>029-061300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT DEC 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD WINTER STORM WILL SPREAD SNOW ACROSS NORTHEAST UTAH LATE THIS
AFTERNOON...AND WESTERN COLORADO THIS EVENING. IN ADDITION...GUSTY
SOUTHWEST MOUNTAIN WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH WILL
DEVELOP TODAY AND CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BY SUNDAY EVENING 6 TO 12 INCHES OF NEW SNOW IS EXPECTED IN
THE NORTHERN...AND PORTIONS OF THE CENTRAL...MOUNTAINS. LOCAL
BLOWING AND DRIFTING SNOW WILL OCCUR MAINLY ON NORTH-FACING SLOPES.

A MUCH STRONGER STORM THEN ARRIVES ON MONDAY AND CONTINUES INTO
TUESDAY AND TUESDAY NIGHT. A THIRD STORM WILL AFFECT THE REGION
STARTING ON THURSDAY.

FOR ADDITIONAL DETAILS ON THIS SERIES OF WINTER STORMS...PLEASE
VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR SNOW
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JOE/NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 5, 10:00 AM MST to December 6, 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred above the 8,500 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199624.